|Burwell||DIY & Electronics||Family History||Hi-Fi History||Misc||Natural History||Wild Food||Walks|
|Prof. Hugh Torrens||Biography||Books||Medical||Cats||Forest of Dean||Old Photos||ZFC|
Recent research is enough to convince most doctors that bile is necessary to induce Barrett's oesophagus. However I find the evidence unconvincing - it was done in vitro and there is no quantitative assessment: what percentage of bile and over what period? In science it is extremely difficult to prove a negative - so it's really not possible to prove that Barretts cannot develop in the absence of bile!
I can think of the following possible reasons why bile should back-up into the stomach:
However there is ample evidence that bile mixed with acid is harmful and I think such a harmful system could not likely evolve. And why would such digestion need to take place in the stomach rather than in the small intestine?
The above are mostly only theories: it seems that it would not be difficult for the medical profession to actually measure bile presence and record whether any medication has been used. There are measurements of bile, but none seem to state that PPIs or other medication had not been used.
Bile is produced in the liver and stored in the gall bladder. When food is eaten, bile is released into the duodenum (the upper part of the small intestine) via the sphincter of Oddi (Google will show you some interesting pictures and much more information) to mix with the food as it leaves the stomach.
This timing is very complicated: there is a hormonally-controlled feedback and timing system involving several hormones. It seems this system is not entirely understood - and few doctors seem to know anything about it!
Bile production is controlled by the hormones cholecystokinin, secretin, gastrin, and somatostatin. The main hormone involved in bile reflux seems to be cholecystokinin, which itself is intimately controlled by Gastrin. Gastrin is secreted into the blood stream by the stomach. It's secretion is triggered by the presence of food - in particular peptides, certain amino acids and calcium. Certain compounds in coffee, beer and wine are also potent. See Colorado State University's ebook Pathology of the endocrine system for more detail.
Gastrin causes acid to be secreted into the stomach. Its production is switched off again when the pH in the stomach falls - i.e. when the acidity gets high. This is why hypergastrinaema (excess blood gastrin levels) is a well documented side effect of long-term PPI usage.
Gastrin also interacts with many other hormones. It relaxes the lower oesophageal sphincter. It probably also relaxes the pyloric sphincter (via other hormones) and it (also via other hormones) triggers bile production and release.
So interfering with acid production by taking PPIs and, probably, also H2 receptor antagonists (Ranitdine and similar drugs) is likely to affect the bile system allowing bile to flow at the wrong time and also allowing bile back into the stomach via a relaxed pyloric sphincter.
I found, when I first started experimenting on PPI dosage, that I could taste bile as the PPI dosage wore off. See my page Hiatus Hernia, Bronchiectasis, Barrett's oesophagus, so I was well aware of bile. Later (as I lost weight) I would not taste refluxate and differentiating between bile and acid reflux then became more difficult.
There is a documented link between PPI usage and gall-bladder malfunction. See: Gallbladder function before and after fundoplication from which a quote:
Unexpectedly, 58% of patients with GERD demonstrated gall bladder motor dysfunction prior to fundoplication, with improvement to normal occurring in most of those studied postoperatively.The authors realised that it could be the PPIs that caused the malfunction! Naturally, after fundoplication, PPIs are withdrawn - hence the gallbladder recovery. So they did another test. See their paper Proton pump inhibitors reduce gallbladder function.
Otherwise possibly the easiest way to tell is sodium bicarbonate (ordinary baking soda). A small dose (half a level teaspoonfull) in water almost always brings immediate relief from acid indigestion. It does absolutely nothing for bile reflux.
Sodium bicarbonate (SodiBic) also releases carbon dioxide as soon as it hits stomach acid - so is quite likely to cause almost immediate belching. This is not 100% - it depends on the amount of acid and bicarbonate. SodiBic has no such reaction with bile!
If you are unlucky enough to regurgitate stomach fluids, you will easily know the difference between acid and bile. Bile is hugely more unpleasant, being very bitter!
My early experiments taught me that my first symptom of reflux was a tickly cough. That is triggered by bile and, slightly less so, by acid. So if the cough is relieved, almost instantaneously, by an antacid, it is caused by acid, not bile. However - there are many other cause of a tickly cough and differentiating between reflux or other cause is very difficult, other that when an antacid stops it.
Switching off stomach acid by any means is like throwing a spanner into a complex machine. Amazingly it does not cause much trouble: it is reputed to be one of the safest drugs around. However - its long term use is evidently problematical.
I was lucky enough to realise it was affecting my bile system. I was luck enough to be able to withdraw from the drug - totally against medical advice - before any damage was done! I did not listen to the doctors - chiefly because I found they were nor prepared to listen to me! My father was a consultant surgeon, and he always said that any doctor who was not prepared to openly listen and discuss their views was not to be trusted. Very good advice!
However - once you suspect PPI usage is affecting your bile production, there is enough evidence in papers on the www to be totally convincing. Long term PPI usage is dangerous!
If a drug is affecting you negatively - clearly you must withdraw from its usage! This is not easy with PPIs! Rebound acidity is a known and admitted problem. In my case - I found the main rebound was bile - not acid. This intermittent bile reflux occurred chiefly at night (as is widely admitted for acid rebound). However as few people can tell the difference between acid and bile reflux symptoms, the rebound acid reflux reported may indeed be rebound bile reflux rather than acid.
I found that, after ceasing PPI usage, it look a very long time - 100 days or so - for bile reflux episodes to subside completely. The mechanism for that escapes me completely! I experimented to find ideal PPI dosage: elsewhere I have written up more about my experimentation with PPIs. On both occasions I had severe bile nocturnal reflux which was clearly to do with the PPI withdrawal. Whilst the above link on experimentation does explain some of the mechanisms, it cannot explain the extremely long time it took for my system to settle!
I kept a diary of these events and the timing was
The above is anecdotal and proves little. However the extreme similarity of the two scenarios is strong indication.
Of course - my system may be atypical. However the various papers I have found on the www and the contacts I have had lead me to fear that such bile interference is the norm for PPI usage, especially as the liver learns to metabolise the drug quicker, so it becomes less effective, and with PPI withdrawal. However there are several papers that prove it's not uncommon:
However I discovered that, as a dose of PPI wore off things happened in this order:
So it seems that the biliary dyskinesia started to ease as the PPIs wore off. But either this was not timed to coincide with chyme flow from the stomach, or the pyloric sphincter was misbehaving. I have not found the exact mechanism - it could be because of the massive upset to the digestive hormonal system, or could it be some more direct action on the biliary system?
See also my notes above on PPI withdrawal causes bile reflux. The effect is far more severe long term!
There are many medical papers linking bile disorder with PPIs. See my list of medical papers. It is concerning that, in view of the acknowledged danger of gastric bile, none of this has been followed up. There are no papers to be found saying how bad the biliary dyskinesia is - or is it choleostasis? If the gall bladder is not working properly one likely scenario seems to be gallstone formation.
Furthermore - if, as I had reason to suspect, tolerance does develop to PPIs, then bile flow interference and gall-bladder damage are probable effects of any long-term usage of PPIs.
There are, on the www two papers of relevance. The first entitled Gallbladder function before and after fundoplication. found that gall-bladder functioning actually improved after fundpolication. This unexpected finding clearly set the team thinking as they later tested the gall-bladder functioning of 19 healthy volunteers. Then the volunteers took a course of PPIs and had their gall-bladder function retested. In 15 out of the 19 volunteers, gall-bladder functioning had indeed been adversely affected. The paper is Proton pump inhibitors reduce gallbladder function.
These two papers are strong evidence that PPIs do compromise gall-bladder function. If mine was compromised I would theorise that the bile reflux events after PPI withdrawal were my gall-bladder recovering from the effects of the PPIs.
Gall stones (according to wikipedia) have four main constituents:
I would be interested to hear more on this subject, so please contact me if you can add anything.
Was this page helpful? Please email me and/or rate this page: